South Dakota, 2011

High Wind in South Dakota, November 26, 2011

November 26, 2011 · NWS UNR · 13 events in 13 counties and zones

A strong pressure gradient developed across the area behind a passing cold front. The strongest winds were noted over the northwestern into south central South Dakota plains during the morning and early afternoon, where northwest winds of 30 to 45 mph and gusts around 60 mph were recorded.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A strong pressure gradient developed across the area behind a passing cold front. The strongest winds were noted over the northwestern into south central South Dakota plains during the morning and early afternoon, where northwest winds of 30 to 45 mph and gusts around 60 mph were recorded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Nov 25, 10:41 PM MST, 1 hour 49 minutes earlier.

Area forecast discussion, Nov 25, 10:41 PM MST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1041 PM MST FRI NOV 25 2011

.AVIATION...06Z TAFS
MVFR AND LOCALIZED IFR CONDITIONS IN -RASN WILL CONTINUE ACROSS
PORTIONS OF SWRN AND SCNTRL SD THROUGH 09Z. OTHERWISE...VFR
CONDITIONS EXPECTED THROUGH SATURDAY. NW WINDS GUSTING OVER 40KTS
AT TIMES WILL CONTINUE OVERNIGHT ACROSS WRN SD. EVEN STRONGER NW
WINDS...GUSTS TO AROUND 50KTS...ARE FORECAST SATURDAY...ESPECIALLY
EAST OF THE BLKHLS.

&&

.PREV DISCUSSION... /ISSUED 900 PM MST FRI NOV 25 2011/

UPDATE...COLD FRONT CURRENTLY PUSHING INTO SCNTRL SD WITH
POST FRONTAL RAIN/SNOW SHOWERS FALLING WWD TO THE BLKHLS. THIS
ACTIVITY WILL CONTINUE TO TRACK QUICKLY SEWD OVERNIGHT AND OUT OF
THE CWFA BEFORE DAYBREAK SATURDAY. GUSTY NW WINDS BEHIND THE FRONT
EXPECTED TO INCREASE FURTHER OVERNIGHT AS 5-7MB/3HR PRES RISES
CURRENTLY OVER MT/WY SPREAD SEWD INTO OUR CWFA. PROFILES SHOW
WINDS IN THE 850-700MB LAYER INCREASING TO 50-65KTS LATER THIS
EVENING ON THE SD PLAINS AS SHORTWAVE CURRENTLY MOVING THRU WRN SD
SHIFTS A BIT FURTHER EAST. SUBSIDENCE IN THE WAKE OF SHORTWAVE
WILL HELP MIX THESE STRONGER WINDS TOWARDS THE SURFACE..BUT FULL
MIXING WILL BE SOMEWHAT LIMITED DUE TO LACK OF COLD ADVECTION
(TEMPS CURRENTLY IN THE 30S OVER CNTRL/ERN MT). WHILE WINDS MAY
APPROACH HIGH WIND CRITERIA IN SOME PLACES...MOST NOTABLY ON THE
ERN SLOPES OF THE BLKHLS...WIDESPREAD HIGH WIND CRITERIA WINDS
ARE NOT EXPECTED SO CURRENT WIND ADVISORY LOOKS GOOD FOR THE
OVERNIGHT HOURS.

SATURDAY MORNING...MIXING SHOULD INCREASE SOMEWHAT WITH INSOLATION
AND CONTINUED SUBSIDENCE BEHIND DEPARTING SHORTWAVE...SO AREAS ON
THE SD PLAINS SHOULD REACH HIGH WIND CRITERIA FOR A FEW HOURS.
STRONGEST CORE OF WINDS WILL BEGIN TO PUSH SOUTH/EAST OF OUR CWFA
SATURDAY AFTERNOON.

PREV DISCUSSION... /ISSUED 533 PM MST FRI NOV 25 2011/

DISCUSSION...BAND OF RAIN/SNOW CONTINUES TO PUSH FROM NERN WY INTO
FAR WRN SD ALONG AND BEHIND THE COLD FRONT. WEBCAMS/SURFACE
REPORTS SHOW A FEW INCHES OF SNOW HAS ALREADY ACCUMULATED IN NERN
WY AND THE NRN BLKHLS SO HAVE UPPED THE POPS AND SNOW AMOUNTS FOR
THIS EVE FOR NERN WY AND WRN SD.

PREV DISCUSSION... /ISSUED 258 PM MST FRI NOV 25 2011/

DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE OVER SOUTH
CENTRAL CANADA...WITH COLD FRONT STRETCHING ACROSS EASTERN MT INTO
NORTHEASTERN WY. A WARM FRONT ALSO STRETCHES FROM SOUTHEASTERN MT INTO
CENTRAL SD. UPPER LEVEL ANALYSIS SHOWS TROF OVER THE SOUTHERN HIGH
PLAINS...WITH WEAKER SHORTWAVE TROF OVER THE NORTHERN ROCKIES AND
NORTHERN HIGH PLAINS. STRONG UPPER LEVEL JET IS IN PLACE AHEAD OF
SOUTHERN TROF FROM THE SOUTHERN PLAINS INTO THE UPPER MIDWEST.
CLOUDS ARE INCREASE ACROSS WESTERN AREAS...WITH PARTLY CLOUDY
SKIES TO THE EAST. REGIONAL RADARS SHOW SCATTERED SHOWERS FROM
EASTERN MT INTO NORTHEASTERN WY. EVEN A COUPLE OF LIGHTNING
STRIKES NOTED IN THE GILLETTE AREA IN THE LAST HOUR. TEMPS ARE IN
THE 40S AND 50S...WARMEST ACROSS SOUTHERN SD. WINDS ARE INCREASING
ACROSS NORTHERN AND WESTERN PORTIONS OF THE CWA.

THE COLD FRONT WILL MOVE QUICKLY ACROSS WESTERN PORTIONS OF THE
CWA LATE THIS AFTERNOON...AND THE REST OF THE CWA IN THE EVENING.
GUSTY WEST-NORTHWEST WINDS WILL DEVELOP BEHIND THE FRONT FROM WEST
TO EAST LATER THIS AFTERNOON AND EVENING AS AREA OF STRONG
PRESSURE RISES MOVE THROUGH AND COLDER AIR SLIDES IN. THE CORE OF
THESE PRESSURE RISE WILL LIKELY MOVE ACROSS NORTHERN AREA DURING
THE LATE AFTERNOON AND EARLY EVENING HOURS. A STRONG PRESSURE
GRADIENT WILL DEVELOP ACROSS THE REGION TONIGHT AND LINGER INTO
SATURDAY. ADVISORY CRITERIA WINDS CAN BE EXPECTED TONIGHT ACROSS
MOST OF THE WESTERN AND SOUTH CENTRAL SD PLAINS. SHORTWAVE ENERGY
WILL ALSO PASS THROUGH THE AREA DURING THE LATE AFTERNOON AND
EVENING...BRINGING A GOOD CHANCE FOR RAIN AND SNOW SHOWERS ACROSS
NORTHEASTERN WY AND THE BLACK HILLS. CHANCES FOR PCPN WILL
DECREASE AS THE WAVE MOVES EAST THIS EVENING. A LIGHT ACCUMULATION
OF SNOW...GENERALLY AN INCH OR LESS...IS POSSIBLE ACROSS THE
HIGHER ELEVATIONS OF THESE AREAS. PCPN SHOULD TAPER OFF/EXIT THE
AREA BY MIDNIGHT. TEMPS WILL DROP INTO THE 20S BY MORNING.

STRONG WINDS WILL CONTINUE ACROSS THE SD PLAINS ON SATURDAY AS
TIGHT PRESSURE GRADIENT REMAINS IN PLACE...ESPECIALLY DURING THE
MORNING AND EARLY AFTERNOON HOURS. STRONGEST WINDS WILL GENERALLY
BE EAST OF THE BLACK HILLS...WHERE 50-60KT 850 MB WINDS WILL BE IN
PLACE DURING THE MORNING. SUFFICIENT MIXING OF THE LOW LEVEL
ATMOSPHERE AND WEAK SUBSIDENCE SHOULD HELP MIX SOME OF THESE
STRONGER WINDS DOWN TO THE GROUND DURING THE MID TO LATE MORNING
HOURS. WINDS WILL GRADUALLY DECREASE IN THE AFTERNOON...ESPECIALLY
LATE...AS STRONG LOW LEVEL JET SHIFTS EAST AND PRESSURE GRADIENT
RELAXES. SKIES WILL BE MOSTLY SUNNY ACROSS THE AREA WITH HIGHS IN
THE 30S AND LOWER 40S.

MILDER AIR ALOFT WILL ALREADY BE MOVING INTO WESTERN AREAS
SATURDAY AFTERNOON AND ACROSS THE REST OF THE AREA SATURDAY
NIGHT. THIS WILL ALLOW FOR A WARMUP AGAIN ON SUNDAY WITH HIGHS
MOSTLY IN THE 50S ACROSS THE AREA. SKIES WILL BE MOSTLY
SUNNY/PARTLY CLOUDY ON SUNDAY.

EXTENDED...A SHORTWAVE WILL CROSS CENTRAL CANADA INTO THE NORTHERN
PLAINS ON MONDAY. ITS ASSOCIATED COLD FRONT WILL QUICKLY PUSH
THROUGH THE FORECAST AREA...BRINGING GUSTY NORTHWEST WINDS. MOISTURE
WITH THE FRONT IS LIMITED...RESULTING IN MAINLY CLOUDY SKIES AND
POSSIBLY A FEW SPRINKLES. KEPT MENTION OF POPS OUT OF THE FORECAST
AT THIS TIME. WEAK UPPER RIDGING ON TUESDAY WILL AGAIN OCCUR BEFORE
QUICKLY BREAKING DOWN WHEN A STRONGER SHORTWAVE AND UPPER TROF MOVES
THROUGH ON WEDNESDAY. EXPECT CHANCES FOR RAIN OR SNOW WEDNESDAY INTO
THURSDAY MORNING. DRY WEATHER IS FORECAST TO RETURN FOR THE
REMAINDER OF THE WORK WEEK WITH SURFACE HIGH PRESSURE BUILDING
OVER THE NORTHERN ROCKIES INTO THE CENTRAL PLAINS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...HIGH WIND WARNING FROM 6 AM MST /7 AM CST/ TO 5 PM MST /6 PM
     CST/ SATURDAY FOR BENNETT-HAAKON-JACKSON-MELLETTE-NORTHERN
     MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-SHANNON-
     SOUTHERN MEADE CO PLAINS-TODD-TRIPP-ZIEBACH.

     WIND ADVISORY UNTIL 6 AM MST /7 AM CST/ SATURDAY FOR BENNETT-
     HAAKON-JACKSON-MELLETTE-NORTHERN MEADE CO PLAINS-PENNINGTON
     CO PLAINS-PERKINS-SHANNON-SOUTHERN MEADE CO PLAINS-TODD-
     TRIPP-ZIEBACH.

     WIND ADVISORY UNTIL 5 PM MST SATURDAY FOR BUTTE-CUSTER CO PLAINS-
     FALL RIVER-HARDING-HERMOSA FOOT HILLS-NORTHERN FOOT HILLS-
     RAPID CITY-SOUTHERN FOOT HILLS-STURGIS/PIEDMONT FOOT HILLS.

WY...NONE.
&&

SHORT TERM...WFO UNR
LONG TERM....WFO UNR
AVIATION...JOHNSON
Hazardous weather outlook, Nov 25, 3:04 PM MST, 9 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
304 PM MST FRI NOV 25 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-261400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
304 PM MST (404 PM CST) FRI NOV 25 2011

...WIND ADVISORY THROUGH TONIGHT AND A HIGH WIND WARNING SATURDAY FOR
   PORTIONS OF NORTHWESTERN INTO SOUTH CENTRAL SOUTH DAKOTA...
...WIND ADVISORY THROUGH SATURDAY FOR THE REST OF THE WESTERN
   SOUTH DAKOTA PLAINS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL CROSS THE AREA LATE THIS AFTERNOON AND EVENING...
FOLLOWED BY VERY WINDY CONDITIONS TONIGHT. NORTHWESTERLY WINDS OF 20
TO 35 MPH WITH GUSTS OVER 45 MPH ARE EXPECTED BEHIND THE FRONT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG NORTHWESTERLY WINDS WILL CONTINUE ACROSS THE SOUTH DAKOTA
PLAINS ON SATURDAY. THE STRONGEST WINDS WILL BE EAST OF THE BLACK
HILLS INTO SOUTH CENTRAL SOUTH DAKOTA...WHERE WIND GUSTS TO 60 MPH
ARE EXPECTED DURING THE MORNING AND EARLY AFTERNOON HOURS. WINDS WILL
DECREASE LATE IN THE DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 high wind. Local standard time, as filed.

High Wind, Rapid City

When
November 26, 12:30 AM MST to 12:00 PM MST
Where
Rapid City forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Official NWS Observations
Coordinates
44.004, -102.824 (the zone’s center; the record gives no point)

High Wind, Pennington Co Plains

When
November 26, 1:00 AM MST to 12:00 PM MST
Where
Pennington Co Plains forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
RAWS
Coordinates
44.004, -102.824 (the zone’s center; the record gives no point)

High Wind, Southern Meade Co Plains

When
November 26, 3:00 AM MST to 12:00 PM MST
Where
Southern Meade Co Plains forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
NWS Employee
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

High Wind, Jackson

When
November 26, 4:00 AM MST to 1:00 PM MST
Where
Jackson forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Department of Highways
Coordinates
43.694, -101.628 (the zone’s center; the record gives no point)

High Wind, Todd

When
November 26, 6:00 AM CST to 2:00 PM CST
Where
Todd forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
Department of Highways
Coordinates
43.193, -100.718 (the zone’s center; the record gives no point)

High Wind, Perkins

When
November 26, 9:00 AM MST to 10:00 AM MST
Where
Perkins forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
ASOS
Coordinates
45.491, -102.476 (the zone’s center; the record gives no point)

High Wind, Northern Meade Co Plains

When
November 26, 9:00 AM MST to 10:00 AM MST
Where
Northern Meade Co Plains forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
ASOS
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

High Wind, Ziebach

When
November 26, 9:00 AM MST to 10:00 AM MST
Where
Ziebach forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
ASOS
Coordinates
44.980, -101.666 (the zone’s center; the record gives no point)

High Wind, Haakon

When
November 26, 9:00 AM MST to 1:00 PM MST
Where
Haakon forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
ASOS
Coordinates
44.294, -101.540 (the zone’s center; the record gives no point)

High Wind, Oglala Lakota

When
November 26, 9:00 AM MST to 2:00 PM MST
Where
Oglala Lakota forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Trained Spotter
Coordinates
43.336, -102.552 (the zone’s center; the record gives no point)

High Wind, Mellette

When
November 26, 10:00 AM CST to 1:00 PM CST
Where
Mellette forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Trained Spotter
Coordinates
43.581, -100.760 (the zone’s center; the record gives no point)

High Wind, Tripp

When
November 26, 10:00 AM CST to 1:00 PM CST
Where
Tripp forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
43.346, -99.884 (the zone’s center; the record gives no point)

High Wind, Bennett

When
November 26, 10:00 AM MST to 12:00 PM MST
Where
Bennett forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
43.195, -101.664 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 351005, 351007, 351030, 351010, 351014, 351002, 351003, 351004, 351008, 351009, 351012, 351015, 351011.